Fentanyl overdose a serious problem
Fentanyl, both legally and illegally manufactured, is the most common cause of opioid overdose, as well as the main reason officers in Marion County now carry a nasal spray to reverse an overdose.
“Opioids are a huge epidemic,” said Hillsboro police chief Dan Kinning. “It’s a major problem all across the United States.”
According to the Centers for Disease Control, fentanyl is a synthetic opioid pain reliever approved for treating severe pain. It is 50 to 100 times more potent than morphine.
Northeast, Midwest, and South Central states saw significant increases in drug overdose deaths from 2015 to 2016, with illegally-made fentanyl responsible for the majority of opioid overdoses and deaths, CDC said.
Naloxone, sold under the brand name Narcan, is designed to rapidly reverse opioid overdose.
According to the National Institute on Drug Abuse, naloxone binds to opioid receptors and can both reverse and block the effects of opioids, restoring normal breathing to someone whose breathing has slowed or stopped because of overdose.
People given naloxone should be constantly observed until emergency care arrives and then at least two hours by medical personnel.
Naloxone is considered safe because it only has a noticeable effect on people with opioids in their system. Although naloxone can cause withdrawal symptoms, opioid overdose is extremely life-threatening.